Hail, Madison
- When
- December 16, 12:00 AM CST
- Where
- Madison County, 38.27 mi E of Fosters Mill
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 34.751, -86.746
Public reports hail larger than quarter near Madison.
During the late afternoon and evening hours, a broken line of severe thunderstorms pushed rapidly east across north Alabama. The thunderstorms produced at least (6) tornadoes, numerous reports of wind damage and a couple reports of large hail in north Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
During the late afternoon and evening hours, a broken line of severe thunderstorms pushed rapidly east across north Alabama. The thunderstorms produced at least (6) tornadoes, numerous reports of wind damage and a couple reports of large hail in north Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 15, 10:42 PM CST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 1042 PM CST Sun Dec 15 2019 .UPDATE... For 06Z TAFS. && .NEAR TERM...(Tonight) Issued at 749 PM CST Sun Dec 15 2019 At 01Z, a surface boundary was depicted along the I-40 corridor in TN, then southwest into southern AR. Showers were developing within an increasing warm air advection zone along and northwest of this front from around the Memphis area northeast into KY. Lower clouds that moved into north AL and southern middle TN were attempting to clear from south to north up to about the TN river in northwest and north central AL at this hour. I'm unsure if this trend will continue too much further north, but have adjusted sky coverage a bit for this. Further south, lower clouds are redeveloping in south AL which should expand overnight to re-cover the area that is experiencing temporary clearing. I'm not very confident in measurable rain chances late tonight, will leave them as is for now. I suspect a few sprinkles or even drizzle may be favored based on forecast soundings of the increasing lower cloud deck. Temperatures are likely at overnight lows already, and the going forecast has temps rising slowly overnight which looks good. Most areas will be in the upper 50s to lower 60s in a few more hours. .SHORT TERM...(Monday through Tuesday) Issued at 304 PM CST Sun Dec 15 2019 Monday will begin with very mild and overcast conditions, with perhaps a few isolated light showers developing ahead a sharpening cold front to the west along the Mississippi River. Recent model runs have helped bring the broad picture of this forecast into better focus. Models generally show a deepening surface low shifting from West Central Mississippi into Middle Tennessee (just to the NW of the region), with a strengthening low level jet parallel to this boundary. The expectation is for a line/broken line of strong to severe thunderstorms to develop just ahead of the front across the Mississippi Delta region and Gulf Coast states, pushing into NW Alabama by 21-00z in the mid/late afternoon and into North Central and Northeast Alabama by the early evening. Given the very strong shear in place (bulk shear values as high as 60-70 mph) and potential for at least some modest destabilization, confidence is increasing that at least that a window for some organized severe thunderstorms will exist across our area, especially in the Slight Risk area denoted by SPC in the 21-03z window. However, it is the finer more mesoscale details that are still not totally resolved that will have the final say in the overall magnitude of the severe risk. The NAM is hinting at the possibility of a secondary warm front hanging up for most of the day south of the I-20 corridor, keeping the best instability bottled up to the SW of the forecast area. This may result in the deeper, more organized convection remaining to the south of region, limiting our severe threat somewhat. Other solutions, however, including the GFS, ECMWF, and some of the mesoscale-level models continue to indicate stronger moisture advection and thus the potential for a more unstable environment with temps in the lower 70s and dewpoints in the lower 60s. Should this occur, a slightly more volatile thermodynamic environment would develop, potentially increasing our severe weather risk -- specifically the risk for a few tornadoes. These trends are something that we'll have to watch closely tonight and especially into the morning hours on Monday. As they say, the devil is in the details. Regardless, given the very strong speed and directional wind shear in place, the possibility of strong to severe thunderstorms should be expected tomorrow no matter how the specific environmental parameters play out. It should also be noted that the trailing upper trough axis over the Plains states lags well behind the surface low which should limit the overall upper-level forcing of the storm system. This lack of forcing may cause this line to slow down or become more oriented NE to SW over the Tennessee Valley region overnight. This could increase our potential for extended rounds of moderate to locally heavy rainfall even after the severe threat has ended after 03z. Thereafter, have adjusted QPF up slightly in line with the latest WPC forecast, with widespread storm total rainfall between 1.5 to 2.5 inches possible. As the front exits the region by 12z Tuesday, expect a much cooler and drier air mass to filter into the region. A dry, but much cooler day can be expected with highs in the 40s with very breezy northerly winds. .LONG TERM...(Tuesday night through Saturday) Issued at 304 PM CST Sun Dec 15 2019 High pressure will settle into the region in wake of the cold front expected to clear the region on Tuesday. This will result in an extended period of dry and fair weather through much of the mid to later part of the work week. With a cool, post-frontal air mass in place, expect another day of below normal temperatures in the upper 40s to lower 50s for Wednesday and Thursday. As the upper high shifts off to the east, we may be a little bit of a warming trend for Friday as winds veer to the southeast to south. However, a fairly amplified upper-trough will approach the region late Friday into Saturday, bringing cloud cover and the potential for at least some isolated to widely scattered light shower activity to start the weekend. Given model differences in the timing of this system (which is now also trending further south), have maintained lower PoPs for now. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1041 PM CST Sun Dec 15 2019 Ceilings will remain MVFR (015-025agl), lowering to near IFR (~010agl) at times through the period. LLWS at ~020agl is likely through 15Z before deeper mixing occurs. Patchy -RA or DZ will be possible within the lower cloud deck. After 15Z, ceilings will persist at 020-030agl with scattered -SHRA possible. South to southwest winds will gust at 18-22kt. As a cold front approaches northwest AL during the afternoon hours, SHRA and TSRA will increase and move into northwest AL and southern middle TN from 18-22Z. This band of SHRA and TSRA will then shift east across the rest of north central and northeast AL from 22-03Z. A few of the thunderstorms may be strong to severe. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...17 SHORT TERM...AMP.24 LONG TERM...AMP.24 AVIATION...17 For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 124 PM CST Sun Dec 15 2019 ALZ001>010-016-TNZ076-096-097-161030- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 124 PM CST Sun Dec 15 2019 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... No hazardous weather is expected through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Thunderstorms will increase in coverage during the day Monday, with the greatest coverage during the afternoon and evening hours. Strong to severe thunderstorms will be possible, especially over areas along and west of the Interstate 65 corridor. Damaging straight line winds, brief tornadoes, and marginally severe hail up to 1 inch in diameter will be possible. Additionally, minor flooding issues will be possible and some rises are expected on area rivers and creeks. The threat for storms will end from northwest to southeast late Monday evening, following the passage of the cold front. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is possible Monday and Monday evening.
The Northeast Alabama radar (KHTX), 64 km away, was scanning. The volume nearest the first event began at 05:59 UTC.
47 thunderstorm wind, 8 tornado, 3 hail. Local standard time, as filed.
Public reports hail larger than quarter near Madison.
Multiple trees were knocked down near Allsboro, two miles south of U.S. Highway 72.
A tree was knocked down on Old Memphis Pike.
Trees were knocked down on Claunch Loop and Ligon Springs Road.
A brief tornado touched down along Patrick Lane just west of Red Rock Road, crossed northeast and lifted back up|in a grove of trees just behind a house. The worst damage was in this grove of trees, where some tree trunks were snapped.
A house under construction partially collapsed.
The damage path began on Underwood Mountain Road where several small hardwood trees were snapped. Tree damage continued on a northeast track onto County Farm Road where several large hardwood trees were both snapped and uprooted. More extensive damage was seen along Lynn Drive, Thomas Road, and Woodmont Drive where several residential structures sustained at |least minor roof damage and many large hardwood trees were uprooted and snapped. At least three sheds were heavily damaged and metal roofing materials were lifted into trees or blown |downstream. Tree damage continued on a path to Foster Nolen Road, where the most extensive damage occurred. Significant roof damage was observed on at least three single family homes. A roof was completely blown off of a brick single family residence, where bricks were blown off the western facing wall and several windows were blown out. A camping trailer was overturned and several |small sheds were destroyed. Extensive tree damage was seen with many large hardwood trees uprooted and snapped near the base. There was evidence suggesting the tornado cycled around this |location before continuing east.
Tree damage continued along US-43 where several hardwood trees were snapped. Four trailers were overturned at the Longhorn R Arena off of 3 Mile Lane and several large hardwood trees were |uprooted. Extensive shingle damage occurred at one brick single family residence on the eastern side of 3 Mile Lane. Tree damage continued along the path through Gargis Lane, where branches were |snapped on a few smaller hardwood trees. Additional damage was found along Alabama Highway 20. A tin barn was destroyed behind a house, and some shingle/roof damage and tree damage was observed.
Trees were knocked down near Colbert Heights Daycare.
Trees were knocked down on Woodmont Drive and Milk Springs Road.
A power pole was knocked down on the road with live wires at the intersection of CR 4 and CR 137.
Trees were knocked down on West 10th Street and North Raleigh Avenue.
Power lines were knocked down in the road on CR 137. Time estimated by radar.
A tree was knocked down in the road at CR 14 and CR 15, causing a vehicle wreck at that location. Time estimated by radar.
A tree was knocked down on Ricks Lane.
Power lines were knocked down on East Tombigbee Street at Walnut Street. Time estimated by radar.
A tree was knocked down on Wildwood Park Road.
A tree was knocked down at 1758 Eunice Avenue. Time estimated by radar.
A power line was knocked down on Cloverdale Road around Heathrow. Time estimated by radar.
Trees were knocked down on Hillcrest Avenue.
Trees were knocked down on River Road.
Power lines and a power pole were knocked down at 165 CR 122. Time estimated by radar.
A team consisting of National Weather Service, Lawrence County Emergency Management, and an Auburn University Structural Engineering survey team determined the damage in northern Lawrence County was attributed to a strong EF-2 tornado.
Damage was first observed along CR 101 north of CR 143. Large-limb tree damage was the primary damage indicator observed in this area, with estimated winds of 107 mph close to touchdown.
East of CR 101, the tornado intensified significantly as it approached CR 265. Approximately 1 mile south of Highway 20, major damage occurred to three structures. Structure damage indicators were a combination of single wide and double wide manufactured homes. It should be noted that one of the structures listed as a double wide was a prefabricated home with no anchor system. The traditional double wide manufactured home included an auger anchor system while the single wide home had a pan anchor system. Regardless of the anchor, each system failed due to intense lifting force, which led to the structure to roll off its plot, causing total destruction. Two fatalities and an injury were reported at the double wide home, with additional injuries at the other destroyed structures.
Thanks to preliminary footage from an Alabama Emergency Management Agency drone team, the tornado was observed to take a slight right turn and continue toward the Courtland area. Along and south of Alabama Highway 20 in Courtland, uprooted and large snapped tree branches were the main damage indicators. A small mobile home was slightly shifted off its plot, denoting mid-range EF-0 winds. The path continued east-northeast and crossed U.S. Highway 72, causing more tree damage on CR 150. Along CR 150, south of CR 400, the strongest damage indicator was a small and well-built block outbuilding. This structure was mostly destroyed, except for a back wall. The tornado continued to weaken as it approached and crossed CR 389. Large tree branches were downed and minor roof damage was observed at three residences. Minor tree damage continued toward the river in the vicinity of CR 400.
The tornado crossed the Tennessee River and laid down again on the Limestone County shore near Brigadoon Drive.
A tree was knocked down into the road at 2289 Sky Park Road. Time estimated by radar.
A tree was knocked down on Koger Street. Time estimated by radar.
A tree was knocked down at CR 27 near CR 30. Time estimated by radar.
A tree was knocked down at CR 170 and CR 71. Time estimated by radar.
Trees were knocked down on River Road and Point Road.
A tree was knocked down on Hickory Cove Road near Taylor Drive.
A tree was knocked down on CR 31 between CR 34 and CR 432.
A tree was knocked down on power lines on CR 25 north of Highway 64. Time estimated by radar.
A tree was knocked down on CR 33 south of Pleasant Valley Church. Time estimated by radar.
A tree was knocked down onto the road at 4701 CR 33. A vehicle rain into the tree shortly after. Time estimated by radar.
A tree and power lines were knocked down on CR 31 one mile from U.S. Highway 72. Time estimated by radar.
Thunderstorm winds overturned an 18-wheeler on Highway 20 at the intersection of CR 150.
An EF-1 tornado developed near the border of Joe Wheeler State Park and the Tennessee River. Almost immediately, a large swath of trees were either snapped or uprooted. Both hardwood and softwood trees were toppled, leading to a rating of high-end EF-1. Park officials estimate thousands of trees fell as a result of this tornado. The peak width was 500 yards, with evidence of multiple vortices present both to the east and west of the bay. There were multiple swaths of convergent tree damage, as well as gaps of standing trees in between these swaths. It is worth noting that several structures remained standing in the middle of these swaths and all damage to those structures was the result of falling trees.
Continuous tree damage was observed across the remainder of Joe Wheeler State Park. Sporadic damage was then noted with trees along McLean Drive, across Lover's Lane, and over to Braden Cove where an RV was toppled, several houses had minor roof damage, and a few trees were snapped. The tornado then shrank considerably and uprooted a few pine trees and then lifted just east of Tipton Road.
A trampoline and street signs were blown into the road at 4543 CR 51. Time estimated by radar.
A tree was knocked down at 1339 CR 559. Time estimated by radar.
Power lines were knocked down on CR 91, about 1.5 miles south of U.S. Highway 72.
A power pole was snapped with a transformer hanging. This was at the intersection of CR 555 at CR 26. Time estimated by radar.
Power poles were knocked down on CR 555 just south of CR 92. Time estimated by radar.
A tree was knocked down onto power lines at 190 McGraw Circle. Time estimated by radar.
A power pole was knocked down across the road at CR 530 at CR 52.
A tornado started right onshore of the Wheeler Lake / Tennessee River just east of the Browns Ferry Nuclear Power Plant. The worst damage was east of the Power Plant, with snapped tree trunks, and also near Neely Hill Loop, where the roof of a home was taken off. The tornado periodically snapped or uprooted trees in between these locations before destroying a large shed just north of Tanner along U.S. Highway 31. The tornado finally lifted near Hatfield Lake Road.
The tornado touched down in Lawrence County, traveling over 14 miles and producing EF-2 damage before crossing the Tennessee River and entering Limestone County near Brigadoon Drive. At this location, a home on the river was observed to have metal roofing blown off. Additionally, hardwood trees were uprooted in the neighborhood. The tornado continued toward the Ripley Road and Batts Road. intersection where it caused minor roof damage to a single family home, uprooted trees, and destroyed a small shed. The tornado crossed Ripley Road where a couple more trees were uprooted and large branches were knocked down before it lifted near the southern area of Snake road.
A tree was knocked down onto a trailer at this location.
One inch hail was reported via mPING.
An eight foot section of wooden fence was blown over and stripped off of support posts. This occurred off of Chadwick Drive near the French Mill Community. Time estimated by radar.
Hail up to the size of half-dollars was reported via mPING.
A hanging traffic light was knocked out due to thunderstorm winds at the intersection of Church Street and Mill Road. Time estimated by radar.
A hardwood tree was knocked down at this location.
Peak gust at the Huntsville International Airport.
Minor tree damage was noted just north of Harbin Road on Summer Cove Circle. The tornado started producing sporadic tree damage on Pettus Road as it approached the Summerfield Subdivision. It skipped along a path producing major structural damage off of Running Brook Court, removing nearly two thirds of a roof here. Minor roof and siding damage occurred to surrounding homes here as well. It was this damage that was rated EF-1, with wind speeds of 105 mph. Along Sarah Jane Drive, tornadic winds lifted up an awning and caused damage to a home, windows were broken and fences were not only blown over but broken apart and lofted onto and into a house on Jasmine Drive. This house experienced damage from additional debris along with fence segments and posts that impaled the home. Minor damage was noted as the tornado proceeded to move northeast with small branches and shingle damage observed in the Legacy neighborhood. A small outdoor metal shed was damaged and several trees were snapped or uprooted along Douglass Road near Golden Oak Drive before it lifted.
Four large trees were knocked down in the Chadrick neighborhood.
A carport was blown onto power lines in the area of Monroe Road and U.S. Highway 431.
A tornado developed northeast of Liberty Hill Road, downing numerous trees in a wooded area on a farm. From there, it approached Monroe Road, with sporadic tree damage noted through the Spencer Lake and Spencer Estates Subdivisions. Minor roof damage was noted to a couple of homes in Spencer Lake, with one home on Madelyn Drive sustaining moderate roof damage, spraying shingles and debris northeast into a field. It was at this point that the tornado was rated EF-0, with wind speeds of 80 mph. Additional minor tree and roof damage was noted in Spencer Estates, uprooting a large magnolia tree. The tornado moved toward U.S. Highway 231 and damaging a billboard before dissipating on the east side of the highway.
Power lines were knocked down on Meridian Street NE and Wholesale Avenue NE.
A tree was knocked down at this location.
Trees down on Highway 101 at the Big Nance Creek Bridge.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Lawrence | 2019-12-16 | 35 | Male | Mobile/Trailer Home | Direct |
| Tornado, Lawrence | 2019-12-16 | 34 | Female | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2019Every state in 2019This day in weather historyThe tornado archive for Alabama, 2019Warnings in Alabama, December 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917178, 865999, 866000, 866001, 865234, 866002, 865235, 866003, 866005, 866006, 866007, 866008, 866009, 866010, 866011, 866013, 866014, 866015, 866024, 866025, 866103, 865237, 866033, 866034, 866036, 866037, 866038, 866039, 866041, 866042, 866043, 866104, 866105, 866174, 865238, 866065, 866066, 866067, 866068, 866069, and more.